Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 16, NWS Tucson, AZ

July 23, 2020Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 23, 2020, 12:47 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2020, 12:47 PM MST (19:47 UTC)
Expired
Jul 23, 2020, 3:24 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 70 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2020-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2020-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1304 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

559 
WGUS55 KTWC 231947
FFWTWC
AZC019-232245-
/O.NEW.KTWC.FF.W.0016.200723T1947Z-200723T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1247 PM MST Thu Jul 23 2020

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South Central Pima County in southeastern Arizona...

* Until 345 PM MST.

* At 1247 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  mainly rural areas of South Central Pima County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3178 11131 3174 11122 3154 11138 3163 11147
      3177 11135

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RH
1 follow-up statement
047 
WGUS75 KTWC 232224
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
324 PM MST Thu Jul 23 2020

AZC019-232234-
/O.CAN.KTWC.FF.W.0016.000000T0000Z-200723T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
324 PM MST Thu Jul 23 2020

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL PIMA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3178 11131 3174 11122 3154 11138 3163 11147
      3177 11135

$$

RH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:51 AM MST, 9 hours 56 minutes earlier.

Area forecast discussion, Jul 23, 2:51 AM MST, 9 hours 56 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
251 AM MST Thu Jul 23 2020

.SYNOPSIS...An increase in shower and thunderstorm activity is
expected through Friday with some of the thunderstorms producing
heavy rain and strong gusty winds. These showers and storms can be
expected to continue into or through the overnight hours as well.
There will be a small decrease in activity later this weekend and
early next week into a more typical monsoon pattern.

&&

.DISCUSSION...The southerly flow and deeper moisture we have been
discussing continues to behave as expected. Surface dew points in
the 60s with precipitable water values now pushing into the 1.6
inch range and probably higher later today. We continue to see
showers with isolated embedded thunderstorms this morning. We're
not going to start the day with sunny skies most places, but it
won't take much today with a convective temperature likely
dropping into the lower 90s with increasing instability
compensating for a little less surface heating. The HRRR organizes
stronger storms in the Santa Rita Mtns south of Tucson in the
late morning hours before pushing slowly northward, with outflows
responsible for an increased apparent movement. Main threat will
be heavy rainfall and flooding over burn scars, with possible
localized flooding issues elsewhere.

Shorter range mesoscale models and our typical ensembles continue
to push a mid level impulse up from the south Friday, which should
serve as another focus for showers and thunderstorms and
additional heavy rainfall concerns.

As the ridge builds back westward and the high center temporarily
reconsolidates overhead early next week, a less favorable
thunderstorm environment will develop despite plenty of moisture
still in place. Storms won't go away but they will slow down. A
favorable high position is expected to return later in the week
for another upswing in thunderstorms.

&&

.AVIATION...Valid through 24/12Z.
Isolated -TSRA/-SHRA into this morning, increasing this afternoon
and evening. SCT-BKN clouds 10-15k ft MSL and BKN clouds above
15k ft MSL through the period. Sfc winds will be out of the south
to southeast for the entire period 8-12 kts with occasional gusts
in the afternoon hours. Near -TSRA winds gusts to 40 kts will be
possible. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Today into the weekend storm coverage intensity
will increase with Thursday and Friday likely being the most
active. The main threats will be thunderstorm gusts of 45 mph or
higher and locally heavy rainfall, which bring an increased risk
of flash flooding/mud flows on area burn scars. Otherwise normal
wind trends, with 20-ft winds generally less than 15 mph through
the period. With the moisture increase comes high humidity levels
resulting in good to excellent overnight recoveries and day time
mins of 25 percent or higher Thursday onward.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 AM MST this morning through Friday
evening for AZZ504-506-507-514.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 23, 7:39 AM MST, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
739 AM MST Thu Jul 23 2020

AZZ504-505-231515-
Tucson Metro Area including Tucson/Green Valley/Marana/Vail-South
Central Pinal County including Eloy/Picacho Peak State Park-
739 AM MST Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTH
CENTRAL PINAL COUNTIES UNTIL 815 AM MST...

At 739 AM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Picacho Peak State Park, or 19 miles southeast of
Coolidge, moving north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Eloy, Picacho, Picacho Peak State Park, Red Rock and Cactus Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3269 11107 3245 11139 3275 11164 3276 11161
      3286 11151 3304 11125
TIME...MOT...LOC 1439Z 170DEG 11KT 3275 11136

RH
Special weather statement, Jul 23, 9:14 AM MST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
914 AM MST Thu Jul 23 2020

AZZ504-507-514-231645-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
914 AM MST Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
945 AM MST...

At 914 AM MST, Doppler radar was tracking a strong thunderstorm near
Saguaro National Park East, or 8 miles east of Davis-Monthan Air
Force Base, moving west at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Tanque Verde, Vail, Mount
Lemmon/Summerhaven, Sabino Canyon Recreation Area, Catalina
Foothills, Saguaro National Park East, Tucson International Airport,
Summit, Rita Ranch, Seven Falls and Redington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3251 11046 3198 11052 3205 11096 3251 11083
TIME...MOT...LOC 1614Z 096DEG 10KT 3216 11072

RH
Special weather statement, Jul 23, 9:53 AM MST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
953 AM MST Thu Jul 23 2020

AZZ503-504-507-513-231730-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
953 AM MST Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 1030 AM MST...

At 952 AM MST, Doppler radar was tracking a strong thunderstorm near
Green Valley, moving northwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sahuarita, Green Valley, Three Points, East Sahuarita, Amado, Madera
Canyon and Arivaca Junction.

LAT...LON 3188 11072 3158 11087 3180 11138 3210 11124
TIME...MOT...LOC 1652Z 112DEG 7KT 3178 11100

RH
Local storm report, Jul 23, 10:25 AM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1025 AM MST THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 AM     FLASH FLOOD      4 NNE TUCSON            32.26N 110.88W
07/23/2020                   PIMA               AZ   FIRE DEPT/RESCUE

            FLOOD WATERS UP TO CAR DOORS AT GLENN AND
            CRAYCROFT.

&&

KD
Local storm report, Jul 23, 10:45 AM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1045 AM MST THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 AM     FLASH FLOOD      8 NW TUCSON             32.29N 110.97W
07/23/2020                   PIMA               AZ   STORM CHASER

            VEHICLE STALLED IN FLOOD WATERS NEAR WETMORE
            AND ORACLE.

&&

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:43 PM MSTSpecial Weather StatementTWCSanta Cruz32 min
Jul 23, 6:18 AM MSTSpecial Weather StatementTWCCochise42 min
Jul 23, 6:32 AM MSTFlash Flood Warning Considerable damage threatTWCPima118 min
Jul 23, 6:39 AM MSTFlash Flood Warning Considerable damage threatTWCPima111 min
Jul 23, 7:37 AM MSTAreal Flood AdvisoryTWCPima, Pinal57 min
Jul 23, 7:39 AM MSTSpecial Weather StatementTWCPinal36 min
Jul 23, 7:48 AM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 23, 7:53 AM MSTFlash Flood Warning Considerable damage threatTWCPima5 hr
Jul 23, 8:02 AM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 23, 8:16 AM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal5 hr
Jul 23, 8:18 AM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 23, 8:23 AM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 23, 9:03 AM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz42 min
Jul 23, 9:14 AM MSTSpecial Weather StatementTWC31 min
Jul 23, 9:24 AM MSTFlash Flood Warning Considerable damage threatTWCPima5 hr
Jul 23, 9:36 AM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 23, 9:38 AM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal4 hr
Jul 23, 9:45 AM MSTAreal Flood WarningTWCPima5 hr
Jul 23, 9:53 AM MSTSpecial Weather StatementTWCSanta Cruz37 min
Jul 23, 10:22 AM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 23, 11:03 AM MSTAreal Flood AdvisoryTWCPima5 hr
Jul 23, 11:57 AM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 23, 11:59 AM MSTFlash Flood Warning Considerable damage threatTWCPima5 hr
Jul 23, 1:28 PM MSTSpecial Weather StatementTWC32 min
Jul 23, 1:49 PM MSTAreal Flood WarningTWCPima3 hr

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.